Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Aug 18, 2021, 7:51 PM CDT for Midland County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2021, 7:51 PM CDT (00:51 UTC)
- Expired
- Aug 18, 2021, 8:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Midland/Odessa, TX
- Hail
- 0.88 in
- Wind
- 50
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 21 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 897 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1763 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
093
WWUS84 KMAF 190051
SPSMAF
Special Weather Statement
National Weather Service Midland/Odessa TX
751 PM CDT Wed Aug 18 2021
TXZ062-190130-
Midland TX-
751 PM CDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of northeastern Midland
and southern Martin Counties through 830 PM CDT...
At 751 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Midland, Greenwood, Cotton Flat, Skywest Airport and Spraberry.
This includes Interstate 20 between mile markers 132 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3179 10211 3197 10215 3209 10197 3209 10189
3195 10177 3190 10177
TIME...MOT...LOC 0051Z 245DEG 16KT 3191 10206
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
24What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 18, 6:13 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 18, 6:13 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 613 PM CDT Wed Aug 18 2021 ...New AVIATION... Please see 00z aviation discussion below. .AVIATION... (00Z TAFS) Issued at 605 PM CDT Wed Aug 18 2021 VFR expected over the next 24 hours. Winds will remain mostly of the S with light winds. A few storms continue across the region but don't look to impact any terminals at this time. Will amend as needed. TSRA will be possible across the Big Bend region late in the TAF period, beginning around 18z, potentially impacting KFST and KPEQ. Will reassess at future TAF issuances. && .SHORT TERM... (This afternoon through Thursday night) Issued at 232 PM CDT Wed Aug 18 2021 West to southwest flow aloft continues overhead today with very weak ridging moving in behind an exiting shortwave trough. This will likely result in slightly low coverage of showers and thunderstorms today with perhaps the highest chances across areas south of Interstate 10. Otherwise, high temperatures appear to be on track to peak in the high 80s to low 90s most areas. Low level moisture looks to persist across the region overnight so low temperatures will remain a few degrees above normal, in the upper 60s to low 70s. Thursday, expect thunderstorm activity to increase in the afternoon and evening hours, particularly across areas south of Interstate 20. This is due to a weak shortwave trough slowly traversing the region in southwest flow aloft. Chances for greatest coverage looks to be near the Davis Mountain and Big Bend region. Runoff due to this activity could result in rises in water over low water crossings and creeks. Otherwise, the threat for severe weather is fairly low at this time. High temperatures Thursday may be slightly warmer than today with highs generally in the low 90s. && .LONG TERM... (Friday through Tuesday) Issued at 232 PM CDT Wed Aug 18 2021 Upper lvl trough is going move into the high plains by Friday morning. Scattered thunderstorms will increase Friday afternoon. Models have been depicting an axis of precip across the Eastern Trans-Pecos into the the eastern Permian Basin. Convective temperature, residual boundaries, and upslope will help enhance precip chances across much of the area Fri. Rain chances will decrease as the evening approaches but there still is a chance for an isolated shower or two. Thunderstorms could cause localized flooding as above normal PWATs will persist. As the weekend approaches upper lvl ridging will settle over the area. Therefore, a gradual increase in temperatures is expected to occur. An upper lvl trough will dive into the high plains Sun however upper lvl ridging should mitigate most effects. Temps will reach the mid 90s in the Permian Basin and upper 90s to low 100s in the river valleys by Tuesday. Precip chances are going to decrease dramatically in the extended as a result of upper lvl ridging. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 92 73 91 / 20 30 20 20 Carlsbad 69 93 68 91 / 10 10 10 20 Dryden 74 94 74 94 / 20 40 20 20 Fort Stockton 72 92 70 89 / 20 50 20 40 Guadalupe Pass 65 83 65 81 / 10 20 20 20 Hobbs 68 92 68 91 / 10 10 10 20 Marfa 63 84 62 82 / 30 70 40 60 Midland Intl Airport 72 92 72 90 / 20 30 20 20 Odessa 73 93 72 91 / 20 30 20 30 Wink 72 94 72 92 / 20 20 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...88 LONG TERM....44 AVIATION...88
Hazardous weather outlook, Aug 18, 2:24 PM CDT, 5 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 224 PM CDT Wed Aug 18 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-191930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 224 PM CDT Wed Aug 18 2021 /124 PM MDT Wed Aug 18 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be possible this afternoon through the early evening hours, especially over the Davis Mountains and Lower Trans Pecos. Any storms that do develop may be accompanied by frequent lightning, gusty winds, and heavy rainfall. Heavy rainfall may result in localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will continue to be possible across portions of the region throughout the remainder of this week. Some storms may produce heavy rainfall resulting in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Aug 18, 4:08 PM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
408 PM CDT Wed Aug 18 2021
TXZ279-280-282-182200-
Central Brewster County TX-Chisos Basin TX-Lower Brewster County TX-
408 PM CDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of south central
Brewster County through 500 PM CDT...
At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Bend National Park, or near Panther Junction, moving northeast at
10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Panther Junction, Big Bend National Park and Chisos Basin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2906 10318 2924 10340 2941 10335 2957 10318
2935 10292
TIME...MOT...LOC 2108Z 216DEG 8KT 2925 10321
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
24Special weather statement, Aug 18, 4:10 PM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
410 PM CDT Wed Aug 18 2021
TXZ274-278-182200-
Reeves County Plains TX-Davis Mountains Foothills TX-
410 PM CDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of southwestern Reeves
and northeastern Jeff Davis Counties through 500 PM CDT...
At 410 PM CDT, Doppler radar was tracking a strong thunderstorm near
Balmorhea, or 19 miles south of Toyah, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Balmorhea, Balmorhea Lake, Balmorhea State Park, Saragosa, Verhalen
and Toyahvale.
This includes Interstate 10 between mile markers 197 and 219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3090 10391 3113 10391 3118 10355 3091 10353
3083 10371
TIME...MOT...LOC 2110Z 266DEG 9KT 3104 10379
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
24Special weather statement, Aug 18, 7:51 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
751 PM CDT Wed Aug 18 2021
TXZ062-190130-
Midland TX-
751 PM CDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of northeastern Midland
and southern Martin Counties through 830 PM CDT...
At 751 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Midland, Greenwood, Cotton Flat, Skywest Airport and Spraberry.
This includes Interstate 20 between mile markers 132 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3179 10211 3197 10215 3209 10197 3209 10189
3195 10177 3190 10177
TIME...MOT...LOC 0051Z 245DEG 16KT 3191 10206
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
24The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 3:19 PM CDT | Special Weather Statement | MAF | Ward | 26 min |
| Aug 19, 3:32 PM CDT | Areal Flood Advisory | MAF | Ector | 2 hr |
| Aug 19, 3:45 PM CDT | Special Weather Statement | MAF | Ward | 30 min |
| Aug 19, 4:12 PM CDT | Special Weather Statement | MAF | Ward | 33 min |
| Aug 19, 4:15 PM CDT | Special Weather Statement | MAF | Jeff Davis | 45 min |
| Aug 19, 4:17 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis | 3 hr |
| Aug 19, 4:21 PM CDT | Special Weather Statement | MAF | Ector | 39 min |
| Aug 19, 4:30 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Aug 19, 4:46 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 59 min |
| Aug 19, 5:03 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 3 hr |
| Aug 19, 5:06 PM CDT | Special Weather Statement | MAF | 24 min | |
| Aug 19, 5:14 PM CDT | Special Weather Statement | MAF | Jeff Davis | 31 min |
| Aug 19, 5:22 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Aug 19, 5:26 PM CDT | Flash Flood Warning | MAF | Ector | 2 hr |
| Aug 19, 5:44 PM CDT | Special Weather Statement | MAF | Upton | 46 min |
| Aug 19, 5:48 PM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Aug 19, 6:18 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 27 min |
| Aug 19, 6:20 PM CDT | Special Weather Statement | MAF | Brewster | 40 min |
| Aug 19, 6:25 PM CDT | Special Weather Statement | MAF | Midland | 35 min |
| Aug 19, 6:41 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.